Ohio, 2015

Extreme Cold in Ohio, February 19 to 20, 2015

February 19 to 20, 2015 · NWS PBZ · 7 events in 7 counties and zones

Bitter cold Arctic high pressure brought temperatures well below zero the morning of the 20th, with many low temperature records broken.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Bitter cold Arctic high pressure brought temperatures well below zero the morning of the 20th, with many low temperature records broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 19, 6:27 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 19, 6:27 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EST THU FEB 19 2015

.SYNOPSIS...
SCATTERED SNOW SHOWERS AND FLURRIES WILL END EARLY THIS EVENING AS
THE DRY ARCTIC AIR MASS CONTINUES TO POUR INTO THE REGION. DRY
WEATHER WILL CONTINUE ON FRIDAY BEFORE THE NEXT STORM SYSTEM
IMPACTS THE REGION ON SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
WITH THE DENDRITIC GROWTH LAYER ON THE SURFACE AND CYCLONIC COLD
ADVECTING FLOW CONTINUING OVER THE GREAT LAKES...WIDESPREAD LONG
TRACK SNOW SHOWER BANDS CONTINUE DOWNWIND FROM THE OPEN WATERS OF
LAKES SUPERIOR...MICHIGAN...AND EVEN A PINCH OF LAKE HURON. LAKE
ERIE HAS BECOME ENTIRELY CUT OFF FROM UPWARD MOISTURE FLUX DUE TO
ICE COVER...AND GIVEN THE GREATLY INCREASING DEPTH...SIGNIFICANT
HEAT FLUX THROUGH THE ICE SEEMS UNLIKELY TO BE ENOUGH TO RADICALLY
CHANGE THE INSTABILITY REGIME OVER THE LAKE TO INDUCE INCREASED
SNOW BAND INTENSITY DOWNWIND OF IT. THAT SAID...BANDS FROM LAKE
MICHIGAN SEEM TO CONTINUE TO BE MAKING THEIR WAY ALL THE WAY
THROUGH EASTERN OHIO AND WESTERN PENNSYLVANIA FAIRLY EASILY EARLY
THIS EVENING...HOWEVER THAT IS LIKELY TO CHANGE RATHER DRASTICALLY
AS DIURNALLY INDUCED INSTABILITY WANES.

MODEL SOUNDINGS DO FAVOR ONE BAND SURVIVING IN SOME FORM OR
ANOTHER OFF THE SOUTH END OF LAKE MICHIGAN UNTIL THE LATE
EVENING...WITH MODEL RH FIELDS FROM THE NAM AND HRRR BOTH
INDICATING SOME BOUNDARY LAYER CONVERGENCE AND AN INCREASED RH
FIELD SAGGING SOUTHWARD FROM THE I-70 CORRIDOR THROUGH THE EVENING
HOURS. BEHIND THAT...DRIER BOUNDARY LAYER RH VALUES DO COME INTO
THE AREA...AND MODEL SOUNDINGS FAVOR WEAKER MIXING AND A FAR LESS
UNSTABLE ENVIRONMENT OVERNIGHT. ADDITIONALLY...A FAR WEAKER
SURFACE PRESSURE GRADIENT IS EVIDENT ON ALL GUIDANCE
OVERNIGHT...SO WHILE GUSTY NORTHWEST FLOW IS EVIDENT EARLY THIS
EVENING...THAT GRADIENT WILL WEAKEN RATHER SUBSTANTIALLY OUTSIDE
THE HIGHER AREAS OVERNIGHT. WHILE THIS WILL ALLOW FOR THE WIND
COMPONENT OF THE WIND CHILL TO RELAX...THE COMBINATION OF LOWER RH
VALUES AND SOME MODEST DECOUPLING OVER THE LOWER ELEVATIONS WILL
ALLOW FOR THE TEMPERATURE PORTION OF THE WIND CHILL CALCULATION TO
TANK. AS A RESULT...NO CHANGES WERE MADE TO THE WIND CHILL
HEADLINES WITH A BIT LIGHTER WINDS BUT COLDER TEMPERATURES
GENERALLY FORECAST AT THE MOMENT OVERNIGHT INTO THE MORNING HOURS.

A LITTLE MORE ON THE COLDER TEMPERATURES...THE CURRENT FORECAST OF
-11F FOR PITTSBURGH COMBINES THE WARMER GUIDANCE OF -4/-5 OF THE
MAV/MET GUIDANCE...WITH EXPLICIT MODEL OUTPUT OF GENERALLY AROUND
-10F...WITH HIGHER RESOLUTION MODEL OUTPUT OF AROUND -15F...AND
ECMWF GUIDANCE AT -12F. TEMPERATURES AS COLD AS TONIGHT ARE
NOTORIOUSLY FICKLE TO PREDICT DUE TO EXTREME SENSITIVITY TO
WIND/CLOUDS/SNOW DEPTH/AGE OF SNOW ON THE GROUND/LENGTH OF
DARKNESS. SEVERAL OF THESE FACTORS WILL BE WORKING FOR
US...HOWEVER SEVERAL OF THEM WILL ALSO BE WORKING AGAINST US. WITH
EACH PASSING DAY IN FEBRUARY...INTENSE COLD BECOMES MORE DIFFICULT
TO SUSTAIN...AND THE FACT OF THE MATTER IS...IT HAS NEVER BEEN
-10F OR COLDER THIS LATE IN PITTSBURGH...EVER. THINK ABOUT THAT
FOR A MINUTE. FOR ECMWF STATISTICAL GUIDANCE TO BE FORECASTING NOT
ONLY A RECORD LOW...BUT A TEMPERATURE AS COLD AS WE HAVE EVER BEEN
THIS LATE IN THE YEAR...THE EXACT NUMBER BECOMES LESS MEANINGFUL
THAN THE FACT THAT IT MAY WELL END UP BEING A NIGHT LIKE WE HAVE
NEVER SEEN THIS LATE IN FEBRUARY BEFORE. NEEDLESS TO SAY...IT WILL
BE DANGEROUSLY COLD TONIGHT...BY ANY STANDARD. FRIES

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS HAVE CONTINUED TO TREND FARTHER NORTH WITH THE SYSTEM ON
SATURDAY SO ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST TO LIMIT
PRECIP TYPE TO ALL SNOW EXCEPT FOR SOUTH OF THE PA BORDER WHERE
WAA ON SATURDAY/SATURDAY EVENING STILL LOOKS STRONG ENOUGH TO
RESULT IN A CHANGEOVER TO RAIN...HOWEVER...ANY RAIN THAT DOES FALL
WILL LIKELY FREEZE AT THE SFC GIVEN THE EXTREMELY LOW TEMPERATURES
AS OF LATE. THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY WITH THIS
SYSTEM REGARDING PRECIPITATION TYPE AND SNOW AMOUNTS BUT DETAILS
SHOULD BECOME MUCH CLEARER OVER THE NEXT 24 HOURS.

SURFACE TEMPS WILL BE EXTREMELY DIFFICULT THANKS TO THE FROZEN
GROUND AND SNOW PACK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS LOW PRESSURE TRACKS NORTHEAST...MUCH OF THE FORECAST AREA WILL BE
IN THE WARM SECTOR SATURDAY NIGHT INTO SUNDAY BEFORE THE COLD FRONT
MOVES THROUGH SUNDAY AFTERNOON. THIS WILL RESULT IN ADDITIONAL
CHALLENGES DETERMINING PRECIPITATION TYPE AS THE SYSTEM MOVES
THROUGH BY SUNDAY NIGHT. HIGH PRESSURE SHOULD ALLOW FOR A BRIEF
PERIOD OF DRY WEATHER BEFORE MORE PRECIPITATION MOVES IN FOR TUESDAY
AND WEDNESDAY. AFTER SUNDAYS COLD FRONT...TEMPERATURES WILL FALL
WELL BELOW NORMAL ONCE AGAIN...WITH HIGHS IN THE 20S.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR/MVFR STRATUS IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON/EVENING...WITH ZZV POSSIBLY BEING THE ONE EXCEPTION.
GUSTS ARE EXPECTED TO CONTINUE/DEVELOP THROUGH THE AFTERNOON
HOURS...WITH MOST SITES REACHING 20-25 KTS. GUSTS SHOULD BEGIN TO
EASE OFF DURING THE EVENING HOURS AS HIGH PRESSURE MOVES INTO THE
REGION. CLOUDS SHOULD ALSO MANAGE TO SCATTER OUT DURING THAT TIME
PERIOD. WINDS ARE NOT EXPECTED TO EXCEED 10 KTS ON FRIDAY.

OUTLOOK.../FRIDAY THROUGH TUESDAY/...
VFR WILL CONTINUE FRIDAY AFTERNOON. RESTRICTIONS ARE EXPECTED
SATURDAY AND SUNDAY WITH APPROACH AND PASSAGE OF LOW PRESSURE. A
MIX OF PRECIPITATION TYPES IS EXPECTED...INCLUDING THE POSSIBILITY
FOR FREEZING RAIN. WIDESPREAD PRECIPITATION SHOULD BE OVER BY
SUNDAY NIGHT...WITH VFR CONDITIONS EXPECTED MONDAY INTO TUESDAY.

&&

.CLIMATE...
PITTSBURGH RECORD COLDEST HIGH TEMPERATURE FOR THU FEB 19 ... 9
IN 1936.
PITTSBURGH RECORD LOW TEMPERATURE FOR FRI FEB 20 ... MINUS 2 MOST
RECENTLY SET IN 1936.
MORGANTOWN RECORD LOW TEMPERATURE FOR FRI FEB 20 ... 0 IN 1966.
ZANESVILLE RECORD LOW TEMPERATURE FOR FRI FEB 20 ... MINUS 6 IN
1979.
PITTSBURGH RECORD COLDEST HIGH TEMPERATURE FOR FRI FEB 20 ... 9
IN 1896.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL WARNING UNTIL NOON EST FRIDAY FOR MDZ001.
     WIND CHILL ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL NOON EST FRIDAY FOR OHZ039-048>050-
     057>059-068-069.
     WIND CHILL WARNING UNTIL NOON EST FRIDAY FOR OHZ040-041.
     WIND CHILL ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ040-041.
PA...WIND CHILL ADVISORY UNTIL NOON EST FRIDAY FOR PAZ021-029-031-
     073-075.
     WIND CHILL WARNING UNTIL NOON EST FRIDAY FOR PAZ007>009-
     013>016-020-022-023-074-076.
     WIND CHILL ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ007>009-
     013>016-020-022-023-074-076.
WV...WIND CHILL ADVISORY UNTIL NOON EST FRIDAY FOR WVZ001>004-012-
     021-022.
     WIND CHILL WARNING UNTIL NOON EST FRIDAY FOR WVZ023-041.
     WIND CHILL ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ023-041.

&&
Hazardous weather outlook, Feb 19, 3:15 PM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EST THU FEB 19 2015

OHZ039-048>050-057>059-068-069-PAZ021-029-031-073-075-WVZ001>004-012-
021-022-202015-
TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-
BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
315 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A STORM SYSTEM ON SATURDAY WILL BRING ANOTHER ROUND OF
ACCUMULATING SNOW TO THE REGION. ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-202015-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
315 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STORM SYSTEM ON SATURDAY WILL BRING ANOTHER ROUND OF
ACCUMULATING SNOW TO THE REGION...WITH FREEZING RAIN POSSIBLE
SATURDAY NIGHT. ADVISORIES MAY BE NEEDED.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-041-PAZ007>009-013>016-020-022-023-202015-
CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
315 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

A STORM SYSTEM ON SATURDAY WILL BRING ANOTHER ROUND OF
ACCUMULATING SNOW TO THE REGION. ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Columbiana

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Columbiana forecast zone
Reported by
COOP Observer
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A low temperature of -21 was recorded in Lisbon.

Extreme Cold/Wind Chill, Guernsey

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Guernsey forecast zone
Reported by
RAWS
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

A low temperature of -10 was recorded near Pleasant City.

Extreme Cold/Wind Chill, Harrison

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

A low temperature of -16 was recorded at Piedmont.

Extreme Cold/Wind Chill, Jefferson

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
RAWS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

A low temperature of -14 was recorded at Wintersville.

Extreme Cold/Wind Chill, Monroe

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Monroe forecast zone
Reported by
RAWS
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

A low temperature of -11 was recorded at Jerusalem.

Extreme Cold/Wind Chill, Muskingum

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Muskingum forecast zone
Reported by
ASOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A record low of -16 was set at Zanesville.

Extreme Cold/Wind Chill, Tuscarawas

When
February 19, 9:00 PM EST to February 20, 12:00 PM EST
Where
Tuscarawas forecast zone
Reported by
RAWS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A low temperature of -15 was recorded at Midvale. A record low of -12 was set at New Philadelphia.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560034, 560035, 560036, 560037, 560038, 560040, 560042.